Alert archive / Idaho / Red Flag Warnings in 2007

Red Flag Warning 4, NWS Missoula, MT

July 13, 20075 counties in Idaho

NWS Missoula, MT issued this red flag warning at Jul 13, 2007, 1:53 PM PDT for 5 counties in Idaho. It took effect at Jul 13, 2007, 5:00 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2007, 1:53 PM PDT (20:53 UTC)
In effect from
Jul 13, 2007, 5:00 PM PDT
Expired
Jul 13, 2007, 8:22 PM PDT
In force
3 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 180 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3656 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 132053
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT FRI JUL 13 2007

IDZ102-103-140600-
/O.UPG.KMSO.FW.A.0004.070714T0000Z-070714T0600Z/
/O.NEW.KMSO.FW.W.0004.070714T0000Z-070714T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
153 PM PDT FRI JUL 13 2007

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR SCATTERED THUNDERSTORMS ACROSS THE
PALOUSE/HELLS CANYON AND CLEARWATER/NEZ PERCE REGIONS (ZONES
102 AND 103)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER THE
AREA LATER THIS AFTERNOON. STORMS UP STREAM HAVE PRODUCED FREQUENT
LIGHTNING WITH ONLY LIGHT AMOUNTS OF RAIN REACHING THE GROUND.
BESIDES NEW IGNITIONS...HIGH BASED STORMS OF THIS NATURE CAN
PRODUCE STRONG WIND GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SHORTLY. 

$$

MTZ108>111-140600-
/O.NEW.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
253 PM MDT FRI JUL 13 2007

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR INCREASING THUNDERSTORM ACTIVITY ACROSS 
WEST CENTRAL AND SOUTHWEST MONTANA (ZONES 108 THROUGH 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

INSTABILITY AND MID LEVEL MOISTURE WILL INCREASE ACROSS WEST
CENTRAL AND SOUTHWEST MONTANA SATURDAY AFTERNOON. THIS HAS THE
POTENTIAL TO INCREASE THE CONVECTION IN THE MID AFTERNOON THROUGH
EVENING HOURS. THE STORMS MAY START ON THE DRY SIDE BUT WILL
LIKELY MOISTEN UP. NEVERTHELESS...FREQUENT LIGHTNING IS POSSIBLE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
1 follow-up statement
000 
WWUS85 KMSO 140322
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
922 PM MDT FRI JUL 13 2007

IDZ102-103-140430-
/O.CAN.KMSO.FW.W.0004.000000T0000Z-070714T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
822 PM PDT FRI JUL 13 2007

...RED FLAG WARNING IS CANCELLED FOR THE PALOUSE/HELLS CANYON AND 
CLEARWATER/NEZ PERCE REGIONS (ZONES 102 AND 103)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

SCATTERED THUNDERSTORMS HAVE DECREASED...HOWEVER ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THE LATE EVENING AND OVERNIGHT AS THIS
WEATHER SYSTEM MOVES THROUGH THE AREA.

$$

MTZ108>111-141200-
/O.CON.KMSO.FW.A.0005.070714T2000Z-070715T0300Z/
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
922 PM MDT FRI JUL 13 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR INCREASING THUNDERSTORM ACTIVITY 
ACROSS WEST CENTRAL AND SOUTHWEST MONTANA (ZONES 108 THROUGH 111)
...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

INSTABILITY AND MID LEVEL MOISTURE WILL INCREASE ACROSS WEST
CENTRAL AND SOUTHWEST MONTANA SATURDAY AFTERNOON. THIS HAS THE
POTENTIAL TO INCREASE THE CONVECTION IN THE MID AFTERNOON THROUGH
EVENING HOURS. THE STORMS MAY START ON THE DRY SIDE BUT WILL
LIKELY MOISTEN UP. NEVERTHELESS...FREQUENT LIGHTNING IS POSSIBLE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 13, 1:22 PM PDT, 31 minutes earlier.

Area forecast discussion, Jul 13, 1:22 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
222 PM MDT FRI JUL 13 2007

...CONTINUED VERY HOT WITH INCREASED THUNDERSTORM ACTIVITY...

.DISCUSSION...THE VERY HOT PATTERN WILL CONTINUE THROUGH THE
WEEKEND WITH HIGH TEMPERATURE RECORDS LIKELY FALLING IN MANY
LOCATIONS. A CHANGE THOUGH...FOR MOST AREAS ANYWAY...IS THAT WE
WILL GET INTO A MORE CONVECTIVE PATTERN DURING THIS TIME AS WELL.
AREAS TO THE SOUTH SUCH AS SOUTHERN IDAHO AND LEMHI COUNTIES AS
WELL AS FAR SOUTHWEST MONTANA HAVE ALREADY HAD ISOLATED STORMS THE
PAST COUPLE NIGHTS. HOWEVER...BEGINNING LATER TONIGHT...MOISTURE
AND INSTABILITY WILL INCREASE OVER THE REMAINDER OF THE NORTHERN
ROCKIES. THIS WILL GIVE RISE TO PREDOMINANTLY AFTERNOON AND
EVENING THUNDERSTORMS...ALTHOUGH WITH PERSISTENT INSTABILITY...A FEW
STORMS MAY LINGER THROUGH THE NIGHT TIME PERIODS. THE STORMS WILL
LIKELY HAVE A MIXTURE OF BRIEF STRONG WIND GUSTS AND MODERATE TO
HEAVY RAIN SHOWERS. EVEN WITH SOME RAIN...FREQUENT LIGHTNING WILL
CAUSE INCREASING WILDFIRE CONCERNS.

SUNDAY NIGHT THROUGH WEDNESDAY. THE INTENSE...RECORD HEAT WILL
CONTINUE THROUGH AT LEAST MID WEEK AS THE UPPER LEVEL RIDGE
REMAINS ANCHORED OVER THE REGION. TEMPERATURES IN VALLEY LOCATIONS
WILL HOVER WITHIN A FEW DEGREES OF THE CENTURY MARK (ON EITHER
SIDE) DURING THE AFTERNOONS. IN ADDITION TO THE HEAT
WAVE...AFTERNOON THUNDERSTORMS ARE EXPECTED TO FIRE UP MAINLY OVER
THE MOUNTAINOUS TERRAIN. ANTICIPATED MODEL CONVECTIVE
TEMPERATURES SUGGEST THAT THUNDERSTORM DEVELOPMENT SHOULD BEGIN
DURING THE LATE AFTERNOON HOURS (AROUND PEAK HEATING)...EXCEPT
ON TUESDAY WHEN EARLY AFTERNOON INITIATION COULD HELP SHAVE A FEW
DEGREES OFF OF THE AFTERNOON HIGH TEMPERATURES. GIVEN THE VERY DRY
AIR IN THE LOWER LEVELS...GUSTY WINDS COULD DEVELOP NEAR THUNDERSTORMS
AS THEY COLLAPSE. LIGHTNING STRIKES WILL LIKELY LEAD TO NEW FIRE
STARTS.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...OVERNIGHT WEDNESDAY WILL BE
ACTIVE WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EXPECTED OVER
NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. UPPER LEVEL FLOW WILL
BE FROM THE SOUTH WITH MODELS INDICATING GOOD LIFT AND MOISTURE
AVAILABLE. THIS ACTIVITY IS ASSOCIATED WITH A WEAK COLD FRONT
AND UPPER LEVEL JET MOVING OVER THE AREA. THE FRONT WILL PUSH IN
ON THURSDAY AND WILL FINALLY BEGIN TO PROVIDE SOME RELIEF FROM THE
HOT TEMPERATURES THE PAST COUPLE OF WEEKS. HOWEVER THEY WILL STILL
REMAIN A LITTLE BIT ABOVE NORMAL FOR THIS TIME OF YEAR WITH HIGHS
HOVERING AROUND 90 DEGREES. WE WILL BEGIN TO DRY OUT THURSDAY
NIGHT AND FRIDAY WITH A SLIGHT WARM UP IN STORE FOR THE EARLY PART
OF THE WEEKEND.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE
VICINITY OF KBTM AND KSMN AT THIS TIME. WINDS MAY BECOME GUSTY NEAR
THESE AREAS OF CONVECTION AND AIRCRAFT IN THESE AREAS SHOULD BE
AWARE OF ENCOUNTERING TURBULENCE...SEE APPROPRIATE TAFS AND
TWEBS.

&&

.FIRE WEATHER...STORMS ARE BEGINNING TO APPROACH NORTH CENTRAL
IDAHO THIS AFTERNOON...AND EXPECT THESE TO EXPAND TO SCATTERED
COVERAGE OVER THAT AREA DURING THE EVENING. UNFORTUNATELY THESE
ARE PRODUCING MORE LIGHTNING THAN RAIN. THE LOLO AND KOOTENAI
FOLKS SHOULD KEEP AN EYE ON RADAR LATER THIS EVENING AS SOME OF
THESE STORMS SHOULD HANG TOGETHER AND MOVE INTO THAT AREA. THINK
THEY WILL BE ISOLATED BY THAT TIME...THOUGH...AND FOR NOW HAVE
LEFT YOU OUT OF THE RED FLAG. LOOKS LIKE SOUTHWEST AND WEST
CENTRAL MONTANA WILL SEE THE MOST THUNDERSTORM ACTIVITY
SATURDAY...AND HAVE ISSUED A WATCH FOR THAT AREA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST
     BEAVERHEAD-EAST LOLO.

ID...RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.

&&

SHORT TERM...WHITMORE/LOEFFELBEIN
LONG TERM....HENRY/FOSTER
AVIATION...FOSTER
Hazardous weather outlook, Jul 13, 4:05 AM PDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
505 AM MDT FRI JUL 13 2007

IDZ005>010-MTZ001>007-043-140000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
505 AM MDT FRI JUL 13 2007 /405 AM PDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
RECORD BREAKING HEAT WILL CONTINUE TO IMPACT THE AREA THIS
AFTERNOON WITH MANY LOCATIONS ECLIPSING THE CENTURY MARK YET
AGAIN.

THIS AFTERNOON THUNDERSTORMS WILL FORM OVER CENTRAL IDAHO AND
SOUTHWEST MONTANA. THE MAIN THREAT WITH THESE STORMS WILL BE
DEADLY LIGHTNING AND STRONG AND GUSTY WINDS. REMEMBER TO BE SAFE
AROUND THUNDERSTORMS. WHEN THE THUNDER ROARS...GO INDOORS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE INTENSE HEAT WAVE WILL CONTINUE THROUGH THE NEXT WEEK WITH
CONDITIONS POSSIBLY APPROACHING HEAT ADVISORY CRITERIA ON TUESDAY.
ADDITIONALLY...WIDESPREAD THUNDERSTORMS ARE EXPECTED ON SATURDAY
THROUGH EARLY SUNDAY MORNING. THE MAIN THREAT WITH THESE STORMS
WILL BE FREQUENT LIGHTNING...STRONG GUSTY WINDS AS WELL AS BRIEF
HEAVY RAINFALL. THE POTENTIAL EXISTS FOR AN INCREASE IN FIRE
STARTS WITH THESE THUNDERSTORMS.

DURING EXTREME HEAT EVENTS PERSONS ARE ENCOURAGED TO TAKE SIMPLE
STEPS TO ENSURE SAFETY IN THE HEAT. DRINK PLENTY OF WATER...AVOIDING
ALCOHOLIC AND SUGARY BEVERAGES. SEEK SHELTER INDOORS WHERE AIR
CONDITIONING EXISTS. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING AND APPLY SUNSCREEN REGULARLY THROUGHOUT THE DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DICKERSON

Nearby

Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.